advertisement
Question
Posted by: Aïsha | 2019/04/26

Can Prozac or Atarax make a teenager cough and have sinus allergies, like flu symptoms of something?

Hello Keertan Dheda, My 15-year-old son was diagnosed with a depression last year and started to treat with Prozac and Atarax since. I am really suspicious now that he's having allergy against one of these medecines he's taking, because he has a chronical cough that cannot be treated. He took sirups, but nothing till now. Two times, we ran out of medecines for some days (here in Senegal) and then he didn't cough at all and had absolutey no running nose and obstructed sinus... I am really suspicious he's having an allergy. But what to do? He can't stop the medecines, because he's very suicidal and cut himself many times last year... Please, help me with a piece of advice.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCough Expert
- 2019/04/30

Interestingly, Fluoxetine has been associated with a chronic dry cough and also with the development of interstitial lung disease. However, one needs to be sensible and not get anxious and over-interpret what I am saying and what is out there in the literature. There are many other common causes of chronic cough including chronic hay fever, acid coming up the food pipe, asthma, etc. As you have a concern, you need to discuss this with your doctor and at least get a chest x-ray. Another tactic might be to stop the Prozac (provided it is safe) and see if the symptoms resolve. You can then re-challenge and if the symptoms reappear then you have confirmed your suspicion. If you do stop, make sure you discuss with your doctor the necessity for introducing an alternative if required.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement